BIT Numerical Mathematics

, Volume 53, Issue 2, pp 545–563 | Cite as

Construction of interpolation splines minimizing semi-norm in \(W_{2}^{(m,m-1)}(0,1)\) space



In the present paper using S.L. Sobolev’s method interpolation splines minimizing the semi-norm in a Hilbert space are constructed. Explicit formulas for coefficients of interpolation splines are obtained. The obtained interpolation spline is exact for polynomials of degree m−2 and e x . Also some numerical results are presented.


Interpolation spline Hilbert space Norm minimizing property S.L. Sobolev’s method Discrete argument function 

Mathematics Subject Classification (2010)

41A05 41A15 



The authors are very thankful to professor Erich Novak for discussion of the results of this paper. A.R. Hayotov thanks professor Erich Novak and his research group for hospitality.

The final part of this work was done in the Friedrich-Schiller University of Jena, Germany. The second author thanks the DAAD for scholarship. Furthermore the second author also thanks IMU/CDE-program for travel support to the Friedrich-Schiller University of Jena, Germany.

We are very grateful to the Referee for remarks and suggestions, which have improved the quality of this paper.


  1. 1.
    Ahlberg, J.H., Nilson, E.N., Walsh, J.L.: The Theory of Splines and Their Applications. Mathematics in Science and Engineering. Academic Press, New York (1967) MATHGoogle Scholar
  2. 2.
    Arcangeli, R., Lopez de Silanes, M.C., Torrens, J.J.: Multidimensional Minimizing Splines. Kluwer Academic, Boston (2004) MATHGoogle Scholar
  3. 3.
    Attea, M.: Hilbertian kernels and spline functions. In: Brezinski, C., Wuytack, L. (eds.) Studies in Computational Mathematics, vol. 4. North-Holland, Amsterdam (1992) Google Scholar
  4. 4.
    Avezova, N.R., Samiev, K.A., Hayotov, A.R., Nazarov, I.M., Ergashev, Z.Zh., Samiev, M.O., Suleimanov, Sh.I.: Modeling of the unsteady temperature conditions of solar greenhouses with a short-term water heat accumulator and its experimental testing. In: Applied Solar Energy, vol. 46, pp. 4–7. Alerton, New York (2010) Google Scholar
  5. 5.
    Berlinet, A., Thomas-Agnan, C.: Reproducing Kernel Hilbert Spaces in Probability and Statistics. Kluwer Academic, Dordrecht (2004) MATHCrossRefGoogle Scholar
  6. 6.
    Bojanov, B.D., Hakopian, H.A., Sahakian, A.A.: Spline Functions and Multivariate Interpolations. Kluwer, Dordrecht (1993) MATHCrossRefGoogle Scholar
  7. 7.
    de Boor, C.: Best approximation properties of spline functions of odd degree. J. Math. Mech. 12, 747–749 (1963) MathSciNetMATHGoogle Scholar
  8. 8.
    de Boor, C.: A Practical Guide to Splines. Springer, Berlin (1978) MATHCrossRefGoogle Scholar
  9. 9.
    Duchon, J.: Splines Minimizing Rotation-Invariant Semi-Norms in Sobolev Spaces (1977), pp. 85–100 Google Scholar
  10. 10.
    Eubank, R.L.: Spline Smoothing and Nonparametric Regression. Marcel-Dekker, New York (1988) MATHGoogle Scholar
  11. 11.
    Green, P.J., Silverman: Nonparametric Regression and Generalized Linear Models. A Roughness Penalty Approach. Chapman and Hall, London (1994) MATHGoogle Scholar
  12. 12.
    Golomb, M.: Approximation by periodic spline interpolants on uniform meshes. J. Approx. Theory 1, 26–65 (1968) MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Hamming, R.W.: Numerical Methods for Scientists and Engineers, 2nd edn. McGraw-Hill, New York (1973) MATHGoogle Scholar
  14. 14.
    Holladay, J.C.: Smoothest curve approximation. Math. Tables Other Aids Comput. 11, 223–243 (1957) MathSciNetCrossRefGoogle Scholar
  15. 15.
    Ignatev, M.I., Pevniy, A.B.: Natural Splines of Many Variables. Nauka, Leningrad (1991) (in Russian) Google Scholar
  16. 16.
    Korneichuk, N.P., Babenko, V.F., Ligun, A.A.: Extremal Properties of Polynomials and Splines. Naukova dumka, Kiev (1992) (in Russian) Google Scholar
  17. 17.
    Laurent, P.-J.: Approximation and Optimization. Mir, Moscow (1975) (in Russian) Google Scholar
  18. 18.
    McCartin, B.J.: Theory of exponential splines. J. Approx. Theory 66, 1–23 (1991) MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Nürnberger, G.: Approximation by Spline Functions. Springer, Berlin (1989) MATHCrossRefGoogle Scholar
  20. 20.
    Schoenberg, I.J.: On trigonometric spline interpolation. J. Math. Mech. 13, 795–825 (1964) MathSciNetMATHGoogle Scholar
  21. 21.
    Schumaker, L.: Spline Functions: Basic Theory. Wiley, New York (1981) MATHGoogle Scholar
  22. 22.
    Shadimetov, Kh.M., Hayotov, A.R.: Construction of the discrete analogue of the differential operator d 2m/dx 2md 2m−2/dx 2m−2. Uzb. Math. J. 2, 85–95 (2004) Google Scholar
  23. 23.
    Shadimetov, Kh.M., Hayotov, A.R.: Properties of the discrete analogue of the differential operator d 2m/dx 2md 2m−2/dx 2m−2. Uzb. Math. J. 4, 72–83 (2004). arXiv:0810.5423v1 [math.NA] Google Scholar
  24. 24.
    Sobolev, S.L.: The coefficients of optimal quadrature formulas. In: Selected Works of S.L. Sobolev, pp. 561–566. Springer, Berlin (2006) CrossRefGoogle Scholar
  25. 25.
    Sobolev, S.L.: Introduction to the Theory of Cubature Formulas. Nauka, Moscow (1974) (in Russian) Google Scholar
  26. 26.
    Sobolev, S.L., Vaskevich, V.L.: The Theory of Cubature Formulas. Kluwer Academic, Dordrecht (1997) MATHCrossRefGoogle Scholar
  27. 27.
    Stechkin, S.B., Subbotin, Yu.N.: Splines in Computational Mathematics. Nauka, Moscow (1976) (in Russian) Google Scholar
  28. 28.
    Vasilenko, V.A.: Spline Functions: Theory, Algorithms, Programs. Nauka, Novosibirsk (1983) (in Russian) MATHGoogle Scholar
  29. 29.
    Vladimirov, V.S.: Generalized Functions in Mathematical Physics. Nauka, Moscow (1979) (in Russian) Google Scholar
  30. 30.
    Wahba, G.: Spline Models for Observational Data. CBMS, vol. 59. SIAM, Philadelphia (1990) MATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2012

Authors and Affiliations

  1. 1.Institute of Mathematics and Information TechnologiesUzbek Academy of SciencesTashkentUzbekistan

Personalised recommendations